Heavy Snow, East Columbia River Gorge
- When
- December 20, 2:00 PM PST to December 21, 8:00 PM PST
- Where
- East Columbia River Gorge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.874, -120.789 (the zone’s center; the record gives no point)
A Pacific storm system brought warm advection heavy snowfall across the area. 5), Snowden(10).
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A Pacific storm system brought warm advection heavy snowfall across the area. Snowfall amounts in inches included 3.5 miles northeast of Dallesport(8), Wishram(6), 3 miles east southeast of Kittitas(6), 5 miles north northwest of Ellensburg(4), Toppenish(4), Yakima(4.8), 5 miles west of Kennewick(4.5), Connell(6), 4 miles east northeast of Dixie(6), Walla Walla(5), Touchet SnoTel(13.5), Ski Bluewood(10), Naches(8), 3 miles northwest of Cle Elum(10.5), 3 miles southeast of BZ Corner(9.5), Snowden(10).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 20, 9:30 AM PST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
930 AM PST SAT DEC 20 2008
.SHORT TERM...LATEST RADAR AND SFC OBS WERE SHOWING -SN HAD BEGUN
OVER THE DLS/RDM WHERE THE SNOW WARNING IS IN EFFECT. THE IR SATL
WAS SHOWING THAT THE MAIN BRUNT OF THE STORM WAS STILL OFFSHORE BUT
-SN WAS DEVELOPING OUT AHEAD OF THE SYSTEM ALREADY. THE NEW MODELS
WERE INDICATING THE BRUNT OF THE STORM WAS TO IMPACT OUR AREA LATER
THIS AFTERNOON AND THE WATCHES THAT ARE IN PLACE ARE IN LINE WITH
THE FORECAST THUS FAR. THE ONLY UPDATES PLANNED THIS MORNING MAY BE
WITH INCREASING POPS WHERE THE WARNING IS IN PLACE. OTHERWISE
TEMPERATURES APPEAR IN THE BALL PARK FOR NOW.
.AVIATION...STEADY SNOW WILL DEVELOP AT ALL TAF SITES THIS AFTERNOON
AND EVENING WITH NEXT LARGE STORM MOVING INTO THE REGION. CONDITIONS
WILL LOWER TO IFR AND LIFR WITH VISIBILITY 1/2 TO 2 MILES IN SNOW.
THESE CONDITIONS WILL CONTINUE TONIGHT INTO SUNDAY. SURFACE WINDS
WILL BE 5-15 KT. SIGNIFICANT ACCUMULATIONS EXPECTED AT ALL AIRPORTS
94.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 14 10 22 15 / 20 80 90 70
ALW 12 11 24 17 / 20 70 90 70
PSC 13 12 24 18 / 10 70 90 60
YKM 15 10 22 12 / 10 80 90 70
HRI 13 10 22 14 / 20 70 90 60
ELN 12 8 20 11 / 10 80 100 70
RDM 27 13 33 14 / 40 100 100 90
LGD 18 15 29 24 / 10 70 90 80
GCD 25 22 31 23 / 30 80 90 90
DLS 22 15 22 20 / 30 90 100 70
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST MONDAY
FOR ORZ041.
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE SUNDAY NIGHT
FOR ORZ044-049-050-501>506.
WINTER STORM WARNING FROM NOON TODAY TO 10 AM PST MONDAY FOR
ORZ042-043.
WA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST MONDAY
FOR WAZ024-026-027-501-502.
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE SUNDAY NIGHT
FOR WAZ028>030.
&&
TI:RRY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/94HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
540 AM PST SAT DEC 20 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-211345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
540 AM PST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
ANOTHER STORM WILL MOVE INTO THE REGION TODAY WITH EFFECTS LASTING
INTO MONDAY. THIS WILL BE ANOTHER WIDESPREAD SNOW EVENT WITH
SIGNIFICANT ACCUMULATIONS EXPECTED AT ALL LOCATIONS. WINTER STORM
WARNINGS ARE IN EFFECT FOR CENTRAL AND NORTH CENTRAL OREGON...THE
EASTERN COLUMBIA RIVER GORGE...THE EAST SLOPES OF THE WASHINGTON
CASCADES AND THE YAKIMA AND KITTITAS VALLEYS. A WINTER STORM WATCH
REMAINS IN EFFECT FOR THE REMAINDER OF THE LOCAL FORECAST AREA.
REFER TO NWS PRODUCT PDXWSWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW SUNDAY THROUGH FRIDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
YET ANOTHER STORM SYSTEM APPEARS IT WILL AFFECT THE REGION BEGINNING
TUESDAY AFTERNOON AND EVENING. SPECIFIC IMPACTS REMAIN RELATIVELY
UNCERTAIN AT THIS TIME. HOWEVER...ACTIVE WINTER WEATHER IS LIKELY TO
LAST THROUGH THE END OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
110 PM PST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM HEAVY SNOW 3 W CITY OF THE DALLES 45.61N 121.23W
12/20/2008 M7.0 INCH WASCO OR TRAINED SPOTTER
RECEIVED 7 INCHES SNOW OVERNIGHT...WITH 18 INCHES ON
GROUND. ELEVATION 1010 FT.
0845 AM SNOW W CAMP SHERMAN 44.46N 121.65W
12/20/2008 M2.5 INCH JEFFERSON OR TRAINED SPOTTER
RECEIVED 2.5 INCHES SNOW IN 24 HOURS...CURRENTLY 27 DEG
WITH LIGHT SNOW AND NO WIND.
1030 AM SNOW CONDON 45.24N 120.18W
12/20/2008 E4.0 INCH GILLIAM OR PUBLIC
4 INCHES SNOW FELL OVERNIGHT. CURRENTLY 5 DEGREES WITH
LIGHT SNOW.
&&
AAThe national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141086, 141088, 141092, 141093, 141087, 141089, 141091, 141090.